New York, 2025

Flash Flood and Hail in New York, June 5, 2025

June 5, 2025 · NWS BUF · 3 events in 2 counties and zones

On the afternoon of June 5th, showers and thunderstorms developed along a cold front slowly crossing the Buffalo forecast area. Some of these thunderstorms became severe causing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

On the afternoon of June 5th, showers and thunderstorms developed along a cold front slowly crossing the Buffalo forecast area. Some of these thunderstorms became severe causing large hail. Heavy rainfall associated with some of the thunderstorms resulted in flash flooding as well. Hail and flash flooding from the thunderstorms was limited to the western Southern Tier.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 5, 12:00 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 5, 12:00 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
100 PM EDT Thu Jun 5 2025

.SYNOPSIS...
A cold front will stall over the eastern Great Lakes this afternoon
through Friday night, producing a few rounds of showers and
thunderstorms across the region. The best coverage of rain and
thunderstorms both today and Friday will be found across the
Southern Tier and Finger Lakes, where a few storms may produce
locally gusty winds and brief, torrential downpours. The cold front
will move east of the area late Friday night, setting up a mainly
dry weekend until the next system approaches late Sunday or Sunday
night.

&&

.NEAR TERM /THROUGH FRIDAY/...
A cold front stretching from the south shore of Lake Erie to the
Saint Lawrence Valley early this afternoon will stall from northern
PA to eastern NY tonight through Friday night, supporting several
rounds of showers and thunderstorms across the region.

This afternoon and evening, diurnal instability combined with weak
convergence along the frontal zone and other terrain/differential
hearing boundaries will support scattered to numerous showers and
thunderstorms from the Southern Tier into the Finger Lakes. Shear
and instability profiles are marginal, but a few storms may become
strong enough to support isolated gusty winds and sporadic wind
damage. PWAT values continue to increase into the 1.2" to 1.4"
range, with a few storms producing brief, torrential downpours.
Farther north and closer to the lakes and Canadian border, expect
the coverage of showers to be lower, and chances of thunder to be
lower with less instability and forcing.

The diurnally driven showers and thunderstorms will gradually
diminish later this evening. Overnight, a series of low amplitude
shortwaves migrating through the southwest flow aloft will support a
few more showers and possibly an isolated thunderstorm, especially
over the southern half of the area in closer proximity to the
stalling frontal zone. Expect areas of fog to develop overnight,
especially from the Southern Tier into the Finger Lakes.

Friday, a few showers in the morning will increase in coverage from
late morning through the afternoon with a modest increase in diurnal
instability and increasing synoptic scale forcing from DPVA ahead of
a more well defined shortwave and divergence in the right entrance
region of an upper level jet streak. The best coverage of rain will
again be from the Southern Tier into the Finger Lakes and Central
NY, with lower coverage of rain near the Canadian border. Expect a
few thunderstorms to develop again, mainly over the southern portion
of the area where better rain coverage is found. A few storms may
produce brief, torrential downpours.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Surface high pressure shifting from the Upper Great Lakes to New
England will circulate cooler, drier air into the forecast area over
the weekend with seasonable surface temps for early June. After the
last of any showers taper off following a departing mid-level trough
Friday night, dry weather should prevail through at least Saturday
night. The next broad scale trough digging into the western Great
Lakes coupled with sfc low pressure moving from the Ohio Valley to
the Mid-Atlantic region will lead to increasing shower chances
Sunday afternoon, mainly across the Southern Tier where a few
tstorms will also be possible. Chances for showers extend further
northward Sunday night as a warm front works further into the
region.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
A stacked low pressure system over the western Great Lakes Monday
will weaken into an open wave and lift into Quebec through Tuesday,
the residual troughing from which will span the eastern CONUS
through Wednesday. This will place the region in the system's warm
sector on Monday, then send a cold front through the forecast area
on Tuesday. While temps should generally remain seasonable, chances
for rain can be expected through this timeframe, though uncertainty
persists in the general timing of the front. At this range, expect
highest chances for showers and thunderstorms in the afternoon and
early evening hours Monday/Tuesday, then more significant drying
Tuesday night. The main trough axis will swing through on Wednesday
with lower-end chances for showers, before warmer and drier weather
moves in Thursday.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
A cold front will move slowly southeast across the area this
afternoon and evening, supporting scattered to numerous showers and
thunderstorms across the Southern Tier and Finger Lakes. Any showers
and storms may produce brief/local restrictions. Farther north,
expect less coverage of rain and lower chances of thunder closer to
the lakes and the Canadian border. Expect VFR in most areas, with
some MVFR CIGS across higher terrain.

Tonight, the diurnally driven showers and thunderstorms will
gradually decrease in coverage mid to late evening. Overnight, the
front will stall just south of the area, and several weak waves
moving along the boundary may produce a few more scattered showers
or an isolated thunderstorm, especially over southern portions of
the area. Expect areas of fog and low stratus with IFR to develop
overnight through Friday morning, especially from the Southern Tier
into the Finger Lakes.

Friday, scattered showers in the morning will increase in coverage
late morning through the afternoon as a mid level trough and forcing
from an upper level jet streak cross the eastern Great Lakes. The
best coverage of rain and best chance of thunder will again be from
the Southern Tier through the Finger Lakes to Central NY, with lower
chances closer to the Canadian border.

Outlook...

Friday night...Showers and isolated thunderstorms gradually ending
from west to east. VFR/MVFR CIGS.

Saturday...Mainly VFR.

Sunday...Mainly VFR with a chance of showers late.

Monday through Tuesday...VFR/MVFR with showers likely and a chance
of thunderstorms.

&&

.MARINE...
A cold front will stall just south of the lakes through Friday
night, with light winds and minimal wave action this afternoon
through Saturday. East winds will begin to increase somewhat on
Sunday ahead of the next system, producing a light chop on Lake Erie
and Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...PP
LONG TERM...PP
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Jun 5, 4:18 AM EST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
518 AM EDT Thu Jun 5 2025

NYZ004>006-008-060930-
Wayne-Northern Cayuga-Oswego-Lewis-
518 AM EDT Thu Jun 5 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

A cold front will move into and through the area today with showers
and thunderstorms. A few of the stronger storms could produce gusty
winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms will be likely Friday, some of
which could produce locally heavy rainfall resulting in isolated
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-007-060930-
Niagara-Orleans-Monroe-Jefferson-
518 AM EDT Thu Jun 5 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-011-060930-
Northern Erie-Genesee-
518 AM EDT Thu Jun 5 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

A cold front will move into and through the area today with showers
and thunderstorms. A few of the stronger storms could produce gusty
winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms will be likely Friday, some of
which could produce locally heavy rainfall resulting in isolated
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-019>021-085-060930-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
518 AM EDT Thu Jun 5 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

A cold front will move through the area today, with showers and
thunderstorms. A few of these storms could produce strong gusty winds
and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms likely Friday, some of which
could produce locally heavy rainfall causing isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-060930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
518 AM EDT Thu Jun 5 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The radar

The Buffalo radar (KBUF), 103 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Chautauqua

When
June 5, 1:35 PM EST
Where
Chautauqua County, 0.51 mi W of Jamestown
Measured
1 in hail
Reported by
Public
Coordinates
42.100, -79.240

Social media report of quarter sized hail in Jamestown with photo.

Hail, Chautauqua

When
June 5, 1:44 PM EST
Where
Chautauqua County, 0.69 mi N of Kennedy
Measured
1 in hail
Reported by
Public
Coordinates
42.160, -79.100

Social media report of half to one inch hail in Kennedy.

Flash Flood, Cattaraugus

When
June 5, 2:30 PM EST to 6:30 PM EST
Where
Cattaraugus County, 1.78 mi NNW of Elkdale to 1.25 mi W of Little Vly
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.223, -78.765

Multiple roads including county routes 353 and 242 closed due to flooding in Little Valley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273540, 1273541, 1273542.